Yes, if you have diabetes and are getting chemotherapy, you are at higher risk of getting neuropathy.
Neuropathy is nerve damage that can cause numbness, tingling, burning, pain and sensitivity to hot or cold. It usually happens in the hands and feet. Neuropathy can also make it hard to write, button and unbutton, or pick up small objects.
Diabetes increases your risk of getting neuropathy because high blood sugar levels can damage nerves. Chemotherapy drugs can also damage nerves. Diabetes and chemotherapy together increase your chance of getting neuropathy more.
Specific types of chemotherapy that increase your risk of neuropathy include:
- Platinum drugs (like oxaliplatin)
- Taxanes (like docetaxel)
- Vinca alkaloids (like vincristine)
- Myeloma treatments (like bortezomib)
Some of these chemotherapy drugs can cause as many as 4 people out of 5 to develop neuropathy. Other kinds of chemotherapy can also cause neuropathy, especially if it is given in high doses, if you need repeat treatment, or if you need a combination of chemotherapy drugs.
For many people who get neuropathy while they’re on chemotherapy, the neuropathy improves in the months after the treatment is over. As many as half have permanent neuropathy.
If you have symptoms of nerve damage, tell your oncologist and your diabetes doctor. Your doctors may be able to work together to change your medications and lower your risk.
Your risk of neuropathy will grow if you have diabetes and get chemo!